Thunderstorm Wind, Lee
- When
- July 1, 10:12 AM CST
- Where
- Lee County, 2 mi S of Steward
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.821, -89.020
A trained spotter estimated wind gusts to 60 mph.
Thunderstorms began developing during the late morning hours of July 1st across northern Illinois and continued into the early afternoon hours. Some of these thunderstorms organized into a powerful line that produced widespread wind damage across parts of north central Dupage County with wind speeds between 75 mph and 90 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms began developing during the late morning hours of July 1st across northern Illinois and continued into the early afternoon hours. Some of these thunderstorms organized into a powerful line that produced widespread wind damage across parts of north central Dupage County with wind speeds between 75 mph and 90 mph. Power outages in these areas lasted several days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 1, 10:08 AM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1108 AM CDT SUN JUL 1 2012 .DISCUSSION... 347 AM...FORECAST CONCERNS/CHALLENGES INCLUDE PRECIP CHANCES/SVR THREAT TODAY THROUGH MONDAY AND HIGH TEMPERATURES/DEWPOINTS AND ASSOCIATED HEAT INDICES AND POTENTIAL LAKE BREEZES THROUGH NEXT WEEKEND. EARLIER CLEAR SKIES SATURDAY EVENING COMBINED WITH LIGHT WINDS AND MOIST GROUND TO ALLOW FOG TO FORM WHICH BECAME DENSE IN SOME SPOTS. BKN/OVC CIRRUS SHIELD APPEARED TO HAVE BEEN ENOUGH TO PREVENT DENSE FOG FROM BECOMING WIDESPREAD...BUT AS THIS CLOUD COVER MOVES SOUTHEAST...WILL NEED TO MONITOR VISIBILITIES THROUGH SUNRISE. UNCERTAINTY REMAINS FAIRLY HIGH REGARDING CONVECTIVE TRENDS/ PRECIP CHANCES LATER THIS AFTERNOON INTO TONIGHT. A WEAK FRONTAL BOUNDARY WILL BE SLOWLY DRIFTING NORTH WITH DEWPOINTS IN THE LOWER 70S. ALSO EXPECTING A LAKE BREEZE THIS AFTERNOON AS WELL. BUT ITS DIFFICULT TO PICK OUT OR TIME ANY UPPER LEVEL WAVES THAT COULD HELP CONVECTION TO DEVELOP. SOMEWHAT CONFIDENT THIS MORNING WILL BE DRY BUT BEYOND THAT HAVE LOW CHANCE POPS WHICH WILL NEED SOME TWEAKING AS TRENDS BECOME MORE CLEAR LATER TODAY. PLENTY OF LOW LEVEL MOISTURE COMBINED WITH SOME SHEAR ALOFT SUGGESTS THAT STORMS COULD QUICKLY BECOME SEVERE WITH DAMAGING WIND GUSTS/LARGE HAIL THE MAIN THREATS. THOUGH POTENTIAL ORGANIZATION ALSO REMAINS UNCERTAIN. THERE DOES SEEM TO BE SOME CONSENSUS OF AN UPPER WAVE RIDING SOUTHEAST LATE TONIGHT INTO MONDAY MORNING ALONG THE RIDGE AS IT BUILDS BACK NORTH AND POSSIBLY A SECOND WAVE MONDAY AFTERNOON. HAVE CONTINUED SLIGHT CHANCE POPS DURING THESE TIME PERIODS BUT CONFIDENCE REGARDING SPECIFICS REMAINS LOW. TEMPERATURES ARE EXPECTED TO BE IN THE 90S THROUGH NEXT SATURDAY. THE TWO HOTTEST DAYS APPEAR TO BE TUESDAY AND FRIDAY WHEN TEMPS WILL LIKELY REACH THE UPPER 90S AND PERHAPS TAG 100 AT SOME LOCATIONS. IT WILL ALSO BE QUITE HUMID WITH DEWPOINTS RANGING FROM THE UPPER 60S TO LOWER 70S. TUESDAY...WHILE VERY HOT...MIGHT SEE A MINOR BREAK AS IT WILL BE SOMEWHAT BREEZY AND SOUNDINGS SUGGEST LOWER DEWPOINTS...LOW/MID 60S...WILL LIKELY MIX TO THE SURFACE IN THE AFTERNOON. ONLY OTHER LOCAL RELIEF WILL COME IN THE WAY OF LAKE BREEZES TODAY AND THEN ON WEDNESDAY AND THURSDAY. THE LAKE BREEZE ON WEDNESDAY IS A POTENTIAL COMBINED COLD FRONT THOUGH NOT ALL THE MODELS HAVE IT MAKING IT AS FAR SOUTH AS NORTHEAST IL. IF IT DOES...IT COULD ALLOW A FEW THUNDERSTORMS TO FIRE AND AFTER MONDAY NIGHT...HAVE THE REST OF THE WEEK DRY...WITH THE EXCEPTION OF SLIGHT CHANCE POPS ON WEDNESDAY. AS FOR HEAT HEADLINES...NONE THIS MORNING. APPEARS HEAT INDICES MAY APPROACH 105 IN THE FAR SOUTHERN CWA THIS AFTERNOON BUT WITH POTENTIAL CLOUD COVER/PRECIP...NOT CONFIDENT ENOUGH TO GO WITH AN ADVISORY FOR THOSE AREAS FOR TODAY. APPEARS A LARGER AREA...MAYBE THE WESTERN HALF OR SO OF THE CWA MAY REACH 105-110 ON MONDAY... AGAIN DEPENDENT ON CLOUD COVER/PRECIP AND TOO FAR OUT FOR AN ADVISORY JUST YET. HEAT INDICES LIKELY TO BE IN THE 100-105 RANGE EVERY AFTERNOON THROUGH NEXT SATURDAY. STILL APPEARS TO BE SOME CONSENSUS FOR A STRONGER COLD FRONT TO MOVE SOUTH ACROSS THE REGION NEXT SATURDAY NIGHT INTO SUNDAY. CMS && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 16Z... * CHANCES OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. * TIMING OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. * LAKE BREEZE AND WIND SHIFT TO E OR NE THIS AFTERNOON. ZEBIC //DISCUSSION...UPDATED 12Z... WEAK WARM FRONT OVER CENTRAL ILLINOIS WILL SLOWLY LIFT NORTHWARD THROUGH THE NEXT 24 HOURS WITH SCATTERED TSRA NEAR THE FRONT. SMALL CHANCE EXISTS THAT TSRA COULD DEVELOP THIS AFTERNOON WITH LAKE BREEZE...BUT SUSPECT WEAK CONVERGENCE AND POTENTIALLY SOME CAPPING AND LACK OF UPPER LEVEL DISTURBANCE SHOULD KEEP THE CHANCE OF THAT LOW ENOUGH TO KEEP OUT OF THE TAFS FOR NOW. NO PARTICULARLY WELL DEFINED UPPER LEVEL DISTURBANCES UPSTREAM TO KEY IN ON TO FOCUS DEVELOPMENT OF A CLUSTER OF TSRA TONIGHT...SO ACTIVITY MAY BE SOMEWHAT DISORGANIZED AND SCATTERED. UNCERTAINTIES REGARDING COVERAGE...TIMING...AND EVEN IF STORMS WILL DEVELOP WERE ENOUGH TO KEEP MY GUNSHY FROM ADDING TSRA INTO THE TAFS TONIGHT...THOUGH THERE CERTAINLY IS SOME POTENTIAL THIS EVENING AND EVEN INTO THE OVERNIGHT. WINDS SHOULD BE LIGHT/VARIABLE TODAY UNTIL LAKE BREEZE ARRIVES THIS AFTERNOON RESULTING IN WIND SHIFT TO EAST TO NORTHEAST...WITH BEST GUESS AT TIMING NOW ROUGHLY 20Z FOR ORD/MDW. IZZI //ORD AND MDW CONFIDENCE...UPDATED 16Z... * MEDIUM CONFIDENCE IN TSRA THIS AFTERNOON AND TONIGHT * MEDIUM CONFIDENCE ON LAKE BREEZE TIMING * HIGH CONFIDENCE IN ALL OTHER ELEMENTS ZEBIC //OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z... MONDAY NIGHT AND TUESDAY...VFR. WEDNESDAY...SLIGHT CHANCE OF TSRA OTHERWISE VFR. THURSDAY THROUGH SATURDAY...VFR. IZZI && .MARINE... 252 AM CDT LIGHT GRADIENT OVER THE LAKE THROUGH MONDAY WITH WIND DIRECTION LARGELY DICTATED BY LAND/SEA BREEZE CIRCULATIONS. SOUTHERLY WINDS DO INCREASE MONDAY NIGHT INTO TUESDAY AHEAD OF A WEAK COLD FRONT WHICH SHOULD MOVE DOWN THE LAKE TUESDAY NIGHT INTO WEDNESDAY MORNING. BEHIND THE FRONT HIGH PRESSURE SETTLES IN WITH COUPLE MORE DAYS OF GENERALLY LIGHT WINDS ANTICIPATED. IZZI && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1101 AM CDT SUN JUL 1 2012 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 021615- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1101 AM CDT SUN JUL 1 2012 /1201 PM EDT SUN JUL 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: CHANCE OF THUNDERSTORMS...THE STRONGEST CAPABLE OF PRODUCING: HAIL TO THE SIZE OF HALF DOLLARS. DAMAGING WINDS OVER 60 MPH. HEAVY RAIN. AND FREQUENT LIGHTNING. AREAS AFFECTED AND TIMING: SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MOST OF TODAY...THIS EVENING...AND ONCE AGAIN LATE TONIGHT INTO EARLY MONDAY MORNING...ACROSS THE ENTIRE AREA. DISCUSSION: A FRONTAL BOUNDARY WILL CONTINUE TO LIFT NORTH ACROSS THE AREA TODAY WITH A LAKE BREEZE ALSO EXPECTED TO FORM LATER THIS AFTERNOON. BOTH OF THESE FEATURES WILL AID THUNDERSTORM DEVELOPMENT THROUGH MUCH OF TODAY AS STRONG INSTABILITY WILL ONCE AGAIN BE PRESENT. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE TONIGHT INTO EARLY MONDAY MORNING AS AN UPPER LEVEL WAVE MOVES SOUTHEAST ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND AGAIN ON WEDNESDAY. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. AN EXTENDED PERIOD OF HEAT AND HUMIDITY WILL CONTINUE THROUGH SATURDAY WITH DAYTIME HIGHS IN THE 90S THROUGH THE PERIOD WITH ONLY SOME OCCASIONAL COOLING NEAR THE LAKE. PEAK AFTERNOON HEAT INDICES ARE EXPECTED TO RANGE BETWEEN 100 AND 105 DEGREES EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH MOST OF TODAY ACROSS THE ENTIRE AREA. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-021615- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1101 AM CDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS COULD PRODUCE LARGE HAIL AND WIND GUSTS OVER 35 KNOTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND WEDNESDAY. SOME OF THE STORMS COULD PRODUCE LARGE HAIL AND WIND GUSTS OVER 35 KNOTS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-021615- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1101 AM CDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHERN LAKE MICHIGAN THIS AFTERNOON...AND ACROSS FAR SOUTHERN LAKE MICHIGAN THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY AND THURSDAY NIGHT THROUGH SATURDAY...WITH SOME POTENTIAL FOR ANY OF THE STORMS TO BE SEVERE WITH WIND GUSTS OVER 35 KNOTS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO RODRIGUEZ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1017 AM CDT SUN JUL 1 2012
ILZ008-010-019-011600-
LA SALLE IL-LEE IL-OGLE IL-
1017 AM CDT SUN JUL 1 2012
...SPECIAL WEATHER STATEMENT...
AT 1015 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR WALTON...MOVING EAST AT 25 MPH.
UP TO PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
CITIES AND TOWNS AFFECTED...
WALTON... AMBOY... FRANKLIN GROVE...
PAW PAW... MENDOTA...
OTHER LOCATIONS AFFECTED...
LEE COUNTY FAIRGROUNDS...SAUK VALLEY COLLEGE...TRI COUNTY
FAIRGROUNDS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR
VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
&&
LAT...LON 4188 8964 4189 8963 4189 8895 4150 8895
4150 8917 4158 8918 4158 8950 4159 8964
TIME...MOT...LOC 1517Z 269DEG 20KT 4166 8944
BMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1035 AM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM HAIL 6 NE HARMON 41.78N 89.47W
07/01/2012 M0.25 INCH LEE IL EMERGENCY MNGR
AT RT 26 AND RT 30
&&
ACSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1042 AM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM HAIL AMBOY 41.72N 89.33W
07/01/2012 M0.50 INCH LEE IL TRAINED SPOTTER
HEAVY RAIN FOR THE PAST 15 MINUTES
&&
ACSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1106 AM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL SSW ASHTON 41.86N 89.23W
07/01/2012 M0.25 INCH LEE IL COCORAHS
&&
ACSThe Chicago radar (KLOT), 81 km away, was scanning. The volume nearest the first event began at 16:14 UTC.
22 thunderstorm wind, 12 hail. Local standard time, as filed.
A trained spotter estimated wind gusts to 60 mph.
Nickel size hail was reported at Route 47 and Route 6.
Nickel size hail was reported in Diamond.
A four foot diameter tree was blown down.
Tents were blown down and shredded at the Kane County Fair Grounds. Some of the tent poles were twisted.
A roof was blown off a Walgreens store. Shingles were blown off other roofs and a light pole was blown down. Wind gusts were estimated to 80 mph.
A trained spotter estimated wind gusts to 70 mph.
A large pine tree was uprooted and multiple tree limbs were snapped off trees. Shingles were blown off a roof.
Trees and power lines were blown down near County Farm Road and Route 38.
Extensive tree damage resulted in damage to houses in the 500 block of Forest Avenue.
A large tree fell onto two cars.
Trees were blown down and roofs were damaged. Wind gusts were estimated to 90 mph.
Six to ten inch diameter tree limbs were blown down.
Eight to ten inch diameter trees were blown down. One house was damaged by a tree.
Large trees were blown down. Wind gusts were estimated to 80 mph.
Penny size hail was reported at Cermack and La Grange Roads.
An eight inch diameter tree limb was blown down.
A shed was flipped over in the parking lot of a home improvement center.
A tree fell onto a car trapping one person inside the car in the 6600 block of North Kostner Avenue but the person did not need medical treatment.
Windows were blown out of buildings in downtown Winnetka.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384709, 384710, 384711, 384712, 384713, 384714, 384715, 384716, 384717, 384718, 384719, 384720, 384721, 384722, 384724, 384725, 384726, 384727, 384728, 384729, 384730, 384731, 384732, 384733, 384734, 391716, 391717, 391718, 391719, 392122, 391722, 392092, 405092, 391725.